Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 31, 2014, 3:14 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2014, 3:14 PM MDT (21:14 UTC)
- Expired
- Jul 31, 2014, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 60 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238 WGUS54 KEPZ 312114 FFWEPZ NMC035-010015- /O.NEW.KEPZ.FF.W.0023.140731T2114Z-140801T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 314 PM MDT THU JUL 31 2014 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 615 PM MDT * AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... WEED... SACRAMENTO... BLUFF SPRINGS... HAY CANYON... CHIQUITA CREEK... CHIQUITA CANYON... DOPPLER RADAR INDICATED VERY HEAVY RAINFALL OVER 1 TO 2 INCHES DURING THE LAST HOURS FELL SOUTHEAST OF BLUFF SPRINGS FEEDING INTO THE CANYONS DOWNSTREAM. RESIDENTS AT LOWER ELEVATIONS IN AREAS SUCH AS SACRAMENTO AND WEED SHOULD BE ALERT FOR POSSIBLE RAPID RISES IN CREEKS AND STREAMS DURING THE NEXT 2 TO 3 HOURS IF RUNOFF MAKES IT TO THESE AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF .5 TO 1.0 INCH ARE POSSIBLE IN THE WARNED AREA. FLOODING IS IS LIKELY OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS AND MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3283 10547 3271 10543 3274 10576 3285 10574 $$ NOVLAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 4:31 AM MDT, 10 hours 43 minutes earlier.
Area forecast discussion, Jul 31, 4:31 AM MDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
431 AM MDT THU JUL 31 2014
.SYNOPSIS...
OUR WET PERIOD HAS STARTED AS AN ALREADY MOIST AIRMASS OVER THE
BORDERLAND WILL BE ENHANCED BY A WEAK COOL FRONT...CURRENTLY IN EL
PASO AND OTERO COUNTIES...MOVING WEST THROUGH THE AREA. AREAS OF
HEAVY RAIN AND FLASH FLOODING ARE EXPECTED THROUGH AT LEAST SATURDAY
AND PROBABLY SUNDAY TOO. THUNDERSTORM ACTIVITY WILL DIMINISH SOME ON
MONDAY AND TUESDAY AS THE MOISTURE PLUME WORKS ITS WAY EAST OF THE
AREA...AND BY WEDNESDAY DRIER AIR MOVES IN AND WE SHOULD RETURN TO
SUNNIER AND WARMER WEATHER. WITH THE RAIN AND CONSIDERABLE
CLOUDINESS...HIGH TEMPERATURES WILL BE WELL BELOW NORMAL THROUGH
SUNDAY BEFORE WARMING BACK TO NEAR NORMAL TUESDAY AND WEDNESDAY.
&&
.DISCUSSION...
LOOKS LIKE OUR WET MONSOON PERIOD IS ON TRACK. BACK DOOR COOL FRONT
HAS MOVED INTO THE EASTERN CWA PRETTY MUCH AS PROGGED AND LOOKS TO
BE OVER WESTERN OTERO AND EASTERN EL PASO COUNTIES AT THIS TIME.
WHAT WAS AN TYPICAL SUMMER CONVECTIVE EVENING WEDNESDAY NIGHT OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WAS GREATLY ENHANCED IN
THE EAST WITH THE PENETRATION OF THE COOL FRONT. STRONG STORMS FIRED
UP ALONG THE FRONT EARLY THIS MORNING WITH A FEW NEAR SEVERE/SEVERE
STORMS AND HEAVY RAIN MAKERS. AS THE UPPER FLOW WAS LIGHT AND
PARALLEL TO THE FRONTAL BOUNDARY AND MCS WAS ABLE TO FORM OVER OTERO
COUNTY. CLOUD TOP TEMPS CHILLED TO AN IMPRESSIVE -74C WHICH
CORRESPOND TO AROUND 50-55K FT...THROUGH THE TROPOPAUSE. CLOUD TOPS
ARE RAPIDLY COLLAPSING LAST FEW HOURS BUT A FEW DECENT STORMS
CONTINUE TO SPAWN ALONG THE FRONT IN EL PASO AND HUDSPETH COUNTIES.
ALL THE MAJOR MODELS SHOW THE FRONT OUT TO AT LEAST THE CONT DIVIDE
AND LIKELY THE ARIZONA BORDER BY THIS AFTERNOON. PW'S CURRENTLY
RANGE FROM 1.1" NORTHWEST TO 1.5" SOUTHEAST AND SHOULD BECOME MORE
UNIFORM 1.3"-1.5" ALL AREAS NEXT 3 DAYS. OTHER PARAMETERS: MUCAPES
OF AROUND 1200-2000 J/KG AND AS HIGH AS 2500 J/KG MOUNTAINS...AND
LI'S OF -2 TO -4...WILL ALL PERSIST THROUGH SATURDAY. EXPECT FLASH
FLOOD POTENTIAL ALL ZONES THROUGH AT LEAST SATURDAY AND LIKELY
SUNDAY. CAN'T REALLY PUT MUCH SPATIAL RESOLUTION INTO THE FORECAST
AT THIS TIME. AREAS OF HEAVY RAIN WILL LIKELY BE EFFECTED BY SEVERAL
SUB-SYNOPTIC FEATURES SUCH AS STORM OUTFLOWS...LOCATION OF FRONTAL
CONVERGENCE ZONE...DIFFERENTIAL HEATING GRADIENTS BETWEEN RAIN/NO
RAIN AREAS AND CLOUDY/SUNNY AREAS. FOR THIS REASON EXPANDED FLASH
FLOOD WATCH OUT TO ALL ZONES THROUGH SATURDAY NIGHT. HIGH TEMP
FORECAST IS TRICKY AS PROLONGED DAYTIME CLOUD COVER COULD KEEP HIGHS
IN NEAR- RECORD LOW MAX TERRITORY.
MOISTURE WILL REMAIN PLENTIFUL ACROSS THE REGION THROUGH THE SECOND
HALF OF THE WEEKEND THANKS TO CONTINUED DEEP SOUTHERLY FLOW. THIS
WILL RESULT IN YET ANOTHER DAY OF SHOWERS AND STORMS ACROSS THE AREA
SUNDAY. THE GREATEST CONCENTRATION OF STORMS WILL BE WEST OF THE RIO
GRANDE AS AN UPPER LEVEL DISTURBANCE WILL BE TRACKING NORTHWARD
THROUGH ARIZONA AND THE UPPER HIGH BEGINS TO BUILD BACK IN OVER NEW
MEXICO. MONDAY AND TUESDAY SHOULD FINALLY RAMP DOWN IN THUNDERSTORM
ACTIVITY AS THE UPPER LOW OVER ARIZONA LIFTS NORTH AND FORCES THE
DEEP MOISTURE PLUME SLOWLY EASTWARD. REMAINING MOISTURE GETS
RECYCLED DUE TO DAYTIME HEATING AND OROGRAPHIC EFFECTS RESULTING IN
MORE ISOLATED ACTIVITY. BY WEDNESDAY WESTERLY FLOW WILL DOMINATE
ALLOWING FOR MUCH DRIER CONDITIONS AND TEMPS WARMING BACK ABOVE
NORMAL.
&&
.AVIATION...
EAST OF THE RIO GRANDE VALLEY...UNTIL ABT 15Z...BKN/OVC 120 WITH
SCATTERED -TSRA BKN100CB TOPS 450 AND ISOLATED +TSRA CIG AOB 030
VSBYS 1-3SM. OTHERWISE ALL AREAS UNTIL ABT 18Z...SCT/BKN120 LAYERS
230 WITH SCATTERED -TSRA/SHRA BKN100CB. AFT 18Z...BKN100 WITH
SCATTERED TO NUMEROUS -TSRA/SHRA BKN080CB TOPS 500-550 WITH ISOLATED
+TSRA CIGS AOB 020 VSBYS 1SM. WIND GUSTS OF 30-40 KTS POSSIBLE NEAR
SOME STORMS...ALONG WITH PEA SIZE HAIL.
&&
.FIRE WEATHER...
WE BEGIN OUR WET PERIOD TODAY WHICH WILL LAST THROUGH SUNDAY FOR ALL
ZONES...THEN TAPERING OFF IN COVERAGE AND RAINFALL AMOUNTS SOME BY
MONDAY AND TUESDAY. EXPECT AREAS OF HEAVY RAINFALL THROUGH THE
WEEKEND AND WITH THE GROUND SATURATED IN PLACES (LIKE MUCH OF THE
MOUNTAIN ZONES)...FLOOD POTENTIAL IS PRETTY HIGH ACROSS ALL ZONES
BUT ESPECIALLY THE MOUNTAIN ZONES AND THE BURN SCARS IN PARTICULAR.
UPPER LOW OVER ARIZONA EVENTUALLY LIFTS NORTHWARD MONDAY AND WITH IT
THE MAIN MOISTURE PLUME SLOWLY SLIDES EAST OF THE FORECAST AREA.
STILL A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
MIN RH'S THROUGH SUNDAY...35-45% LOWLANDS AND 45-60%
MOUNTAINS...WITH MIN RH'S DECREASING ALL AREAS SLIGHTLY BY MONDAY
AND TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 90 71 88 70 85 / 60 60 60 60 60
SIERRA BLANCA 83 71 84 71 78 / 60 50 50 60 40
LAS CRUCES 89 68 87 68 83 / 60 60 60 60 60
ALAMOGORDO 86 69 88 69 82 / 70 70 60 60 60
CLOUDCROFT 65 48 64 47 64 / 80 70 80 60 70
TRUTH OR CONSEQUENCES 86 67 86 67 81 / 60 60 60 60 60
SILVER CITY 84 62 81 60 78 / 70 60 60 60 70
DEMING 90 68 86 68 83 / 60 60 60 60 60
LORDSBURG 90 66 86 67 83 / 40 40 50 60 60
WEST EL PASO METRO 90 72 89 72 84 / 60 60 60 60 60
DELL CITY 86 67 87 65 84 / 60 50 50 60 40
FORT HANCOCK 88 70 89 71 85 / 60 50 60 60 40
LOMA LINDA 88 64 82 66 86 / 60 60 60 60 50
FABENS 90 71 89 71 85 / 60 60 60 60 50
SANTA TERESA 89 69 88 69 84 / 60 60 60 60 60
WHITE SANDS HQ 88 70 86 70 85 / 60 60 60 60 60
JORNADA RANGE 87 66 86 64 83 / 60 60 60 60 60
HATCH 88 67 86 66 83 / 60 60 60 60 60
COLUMBUS 90 68 87 68 84 / 60 60 60 60 60
OROGRANDE 88 68 87 68 84 / 60 60 60 60 60
MAYHILL 73 54 73 52 71 / 80 70 80 60 80
MESCALERO 71 55 74 51 71 / 80 70 80 60 70
TIMBERON 73 51 73 50 71 / 80 70 80 60 70
WINSTON 82 59 81 58 79 / 80 60 80 60 80
HILLSBORO 88 65 81 67 84 / 60 60 60 60 70
SPACEPORT 85 67 87 67 82 / 60 60 60 60 60
LAKE ROBERTS 85 53 80 53 82 / 70 60 70 60 70
HURLEY 87 62 83 60 78 / 60 60 60 60 70
CLIFF 86 59 82 56 81 / 50 60 60 60 60
MULE CREEK 86 56 81 54 80 / 40 50 60 60 60
FAYWOOD 88 62 83 64 83 / 60 60 60 60 70
ANIMAS 89 69 89 69 84 / 40 40 60 60 60
HACHITA 88 66 89 66 85 / 50 50 60 60 60
ANTELOPE WELLS 86 69 88 69 83 / 40 40 50 60 50
CLOVERDALE 87 60 81 66 81 / 40 50 60 60 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 8 AM MDT THIS MORNING THROUGH SATURDAY
MORNING FOR NMZ401>417.
TX...FLASH FLOOD WATCH FROM 8 AM MDT THIS MORNING THROUGH SATURDAY
MORNING FOR TXZ418>424.
&&
HEFNER/LANEYIn the hours before
Special weather statement, Jul 31, 2:30 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 230 PM MDT THU JUL 31 2014 NMZ414>417-312130- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-OTERO MESA NM-SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM- 230 PM MDT THU JUL 31 2014 ...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 330 PM MDT... AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALAMOGORDO...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RADAR INDICATES OVER AN INCH OF RAIN IN THE LAST HOUR HAS FALLEN WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNSPOT... WEED... SACRAMENTO... BLUFF SPRINGS... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3270 10536 3262 10578 3285 10586 3289 10555 TIME...MOT...LOC 2029Z 314DEG 5KT 3280 10587 NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:08 PM MDT | Special Weather Statement | EPZ | Sierra | 52 min |
| Jul 30, 10:45 PM MDT | Special Weather Statement | EPZ | Otero | 60 min |
| Jul 30, 11:15 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 60 min |
| Jul 30, 11:41 PM MDT | Special Weather Statement | EPZ | Otero | 49 min |
| Jul 31, 12:29 AM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Jul 31, 12:41 AM MDT | Flash Flood Warning | EPZ | Otero | 94 min |
| Jul 31, 1:49 AM MDT | Areal Flood Advisory | EPZ | Otero | 116 min |
| Jul 31, 2:03 AM MDT | Flash Flood Warning | EPZ | Otero | 57 min |
| Jul 31, 1:40 PM MDT | Areal Flood Advisory | EPZ | Otero | 110 min |
| Jul 31, 2:30 PM MDT | Special Weather Statement | EPZ | Otero | 60 min |
| Jul 31, 4:26 PM MDT | Flash Flood Warning | EPZ | Sierra | 109 min |
| Jul 31, 4:47 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Sierra | 58 min |
| Jul 31, 5:57 PM MDT | Special Weather Statement | EPZ | Doña Ana | 48 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.